Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 60, NWS Nashville, TN

April 21, 1997DeKalb County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 21, 1997, 11:44 AM CDT for DeKalb County, White County, Tennessee. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 11:44 AM CDT (16:44 UTC)
Expired
Apr 21, 1997, 1:30 PM CDT
In force
106 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties DeKalb County, TN, White County, TN

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 211644
FFWBNA
TNC041-185-211830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1144 AM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DE KALB COUNTY...WHITE COUNTY
 
AT 1140 AM CDT A PERSISTENT BAND OF THUNDERSTORMS HAVE LIKELY DUMPED
BETWEEN 1.5 AND 2 INCHES OF RAIN ACROSS PARTS OF DEKALB AND WHITE
COUNTIES ESPECIALLY BETWEEN SMITHVILLE AND SPARTA SINCE 930 AM CDT. AN
ADDITIONAL HALF TO ONE INCH OF RAIN IS LIKELY BETWEEN NOW AND 1230 PM
RESULTING IN FLASH FLOODING OF LOW LYING AREAS.
 
 
DO NOT DRIVE YHOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 9:25 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 9:25 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
925 AM CDT MON APR 21 1997

FIRST WAVE OF CONVECTION ABOUT TO EXIT MID TN AND SHOULD BE EAST OF
PLATEAU BY 16Z. CURRENT SATLT AND RDAS DEPICT LTL IF ANY ACTIVITY
OCCURRG TO OUR WEST. 12Z UPR AIR ANLYS SHOW MSTR CNVGNC AT H8 WITH
DRIER AIR ADVECTG IN AT H7/H5. MODIFYING 12Z BNA SNDG WITH PARAMETERS
BEING ADVECTD INTO MID TN RESULT IN A LIFTED INDEX OF -2/-3...TOTAL
TOTALS OF 53 AND PRECIP WATER ARD 1 WITH A CAP OF LESS THAN 1 DEG.

BIG QUESTION IS HOW MUCH SUN WL BREAK THROUGH. CURRENT VIS SATLT
DEPICTS BKN MID/HIGH LVL CLDS OVR SRN MID TN EXTDG BACK INTO W TN. WITH
LOW LVL FLOW BECMG MORE SWLY DURG THE DAY...BLV LOW OVC OVR MUCH OF NRN
MID TN WL GIVEWAY TO PARTLY SUNNY SKIES BY EARLY AFTRN. THIS PARTIAL
SUNSHINE MAY BE ENOUGH TO CAUSE SCT CONVECTN TO RE-DEVLOP ALONG BNDRY
THAT SHOULD EXTND E-W ACRS MID TN FAIRLY CLOSE TO I-40. ATTM BLV CHC POP
WOULD BE BEST FOR RGN (40/50%). CURRENT FCST HIGH TEMP LOOKS OK.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis38 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson44 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 1:20 PM CDTSevere Thunderstorm WarningOHXMaury55 min
Apr 21, 1:54 PM CDTTornado WarningOHXBedford, Coffee36 min
Apr 21, 2:16 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Apr 21, 2:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren43 min
Apr 21, 2:43 PM CDTSevere Thunderstorm WarningOHXBedford32 min
Apr 21, 2:47 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne43 min
Apr 21, 2:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury33 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren44 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 3:28 PM CDTFlash Flood WarningOHXLewis, Marshall, Maury2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXWarren, White2 hr
Apr 21, 3:33 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury27 min
Apr 21, 3:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White34 min
Apr 21, 3:47 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Apr 21, 4:05 PM CDTSevere Thunderstorm WarningOHXOverton25 min
Apr 21, 4:16 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
Apr 21, 4:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningOHXBledsoe26 min
Apr 21, 5:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln42 min
Apr 21, 5:59 PM CDTSevere Thunderstorm WarningOHXGiles31 min
Apr 21, 6:18 PM CDTSevere Thunderstorm WarningOHXLawrence12 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.